Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 5, 2017, 4:26 PM MDT for Sierra County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2017, 4:26 PM MDT (22:26 UTC)
- Expired
- Oct 5, 2017, 5:00 PM MDT
- In force
- 34 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 102 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
968
WUUS54 KEPZ 052226
SVREPZ
NMC051-052300-
/O.NEW.KEPZ.SV.W.0166.171005T2226Z-171005T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
426 PM MDT THU OCT 5 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
North central Sierra County in north central New Mexico...
* Until 500 PM MDT
* At 425 PM MDT, a severe thunderstorm was located 14 miles northeast
of Placitas In Sierra County, or 15 miles east of Monticello,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Sierra County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3348 10698 3336 10726 3348 10729
TIME...MOT...LOC 2225Z 258DEG 17KT 3347 10720
HAIL...1.00IN
WIND...60MPH
$$
CRESPOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:27 PM MDT, 59 minutes earlier.
Area forecast discussion, Oct 5, 3:27 PM MDT, 59 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 327 PM MDT Thu Oct 5 2017 .SYNOPSIS... Moist airmass will persist tonight across the Borderland, allowing scattered thunderstorms to develop. A few of these storms could produce heavy rainfall and local flooding. Drier west flow aloft will move in Friday, clearing the skies and bringing sunny skies back to the area. The sunny skies are expected to last through Tuesday. Southerly flow aloft will develop on Wednesday, bringing up some tropical moisture and a chance of thunderstorms. This pattern will continue into next weekend. && .DISCUSSION... Very moist atmosphere will continue tonight. This morning's EPZ sounding broke the October all time record for PW with 1.68 inches. TPW product still shows PWs around 1.5 inches in the eastern and southern CWA. Hence conditions still exist for scattered thunderstorms which could lead to heavy rainfall and local flooding. WV imagery shows drier air north and west of Deming, so POPs are a bit lower there. Upper low over Nevada will quickly swing across the central Rockies Friday morning. This will usher in drier air with the westerly flow. Will still keep an early POP in for the eastern CWA, but otherwise clearing trend which will last for several days. Saturday through Tuesday...dry pattern to continue. PWs will fall to one-half inch or less. Quick moving upper low does swing down from the Pac Northwest Monday night, but very little moisture associated with it. Position may be too far north for any impact anyway. Strengthening upper high over the eastern Seaboard will drift west as the upper low lifts out to the Great Lakes Tuesday. Wednesday and Thursday...aforementioned upper high drifts over the lower Mississippi Valley Wednesday, with upper winds backing to a more southerly trajectory. Once again, much like this week, tropical moisture will begin moving in through this period. PWs will increase back to 1.2 to 1.4 inches. MUCAPEs remain rather modest, maybe 500-1000 J/kg, but shear environment decent (especially over eastern zones) so a few storms could approach severe. Still unseasonably high PWs could lead to some flooding, which should be the biggest threat. && .AVIATION...Valid 06/00Z-07/00Z... P6SM SCT-BKN050-070 BKN-OVC120-150 through 15Z with scattered VRB25G40KT 1-3SM TSRA BKN030-040 mainly east of Rio Grande. After 15Z P6SM SKC- SCT060-080 with lesser clouds west than east. Winds S to SE 5-15KTS to start period but between 12Z-18Z winds will turn westerly at 10-20G30KTS. && .FIRE WEATHER... Scattered showers and thunderstorms, mainly eastern half of area are expected tonight before westerly flow develops and dries region out through at least Tuesday. The westerly winds will also help to warm temperatures back up into the 80s to lower 90s Friday with a 5 to 10 degree cool down Saturday and then warming back up for Sunday. The warmer temperatures will combine with much lower dew points to drop relative humidities into the teens. Near critical conditions can be expected western zones Friday and then lowland areas Sunday. Another surge of moisture will arrive around midweek with a return to daily shower and thunderstorm chances. && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 90 62 83 / 40 0 0 0 Sierra Blanca 66 87 61 82 / 30 20 0 0 Las Cruces 63 88 55 80 / 40 0 0 0 Alamogordo 65 86 56 79 / 40 0 0 0 Cloudcroft 52 68 43 64 / 50 20 0 0 Truth or Consequences 63 88 53 78 / 40 0 0 0 Silver City 58 83 51 77 / 40 0 0 0 Deming 63 88 52 81 / 30 0 0 0 Lordsburg 64 88 53 83 / 30 0 0 0 West El Paso Metro 70 89 62 82 / 40 0 0 0 Dell City 67 90 60 83 / 40 20 0 0 Fort Hancock 70 91 64 87 / 40 10 0 0 Loma Linda 65 85 60 79 / 40 0 0 0 Fabens 69 91 62 85 / 40 0 0 0 Santa Teresa 66 89 59 82 / 40 0 0 0 White Sands HQ 66 88 58 80 / 40 0 0 0 Jornada Range 64 88 55 79 / 40 0 0 0 Hatch 63 88 54 80 / 40 0 0 0 Columbus 65 90 56 82 / 30 0 0 0 Orogrande 67 88 59 80 / 40 0 0 0 Mayhill 54 77 47 70 / 50 20 0 0 Mescalero 54 76 47 71 / 50 10 0 0 Timberon 54 75 49 70 / 50 20 0 0 Winston 52 81 45 74 / 40 0 0 0 Hillsboro 59 85 51 77 / 40 0 0 0 Spaceport 62 87 53 78 / 40 0 0 0 Lake Roberts 52 81 44 77 / 40 0 0 0 Hurley 58 84 51 77 / 40 0 0 0 Cliff 54 87 44 82 / 30 0 0 0 Mule Creek 54 85 45 80 / 20 0 0 0 Faywood 59 84 49 78 / 40 0 0 0 Animas 63 90 54 84 / 20 0 0 0 Hachita 62 89 53 82 / 30 0 0 0 Antelope Wells 63 90 55 84 / 20 0 0 0 Cloverdale 62 87 55 83 / 20 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Grzywacz
Hazardous weather outlook, Oct 5, 3:36 AM MDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 336 AM MDT Thu Oct 5 2017 NMZ401>417-TXZ418>424-061215- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 336 AM MDT Thu Oct 4 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms. A few storms may produce over 2 inches of heavy rainfall with flooding. Several storms may also produce hail up to an inch in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm coverage will diminish across the area Friday with dry non hazardous weather Saturday through Tuesday. A few showers and thunderstorms will occur on Wednesday with locally heavy rains possible...mainly Wednesday afternoon and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required mainly for today and tonight to report heavy rains...hail and strong winds. Rogash
In the hours before
Special weather statement, Oct 5, 3:41 PM MDT, 45 minutes before
Special Weather Statement National Weather Service El Paso TX 341 PM MDT THU OCT 5 2017 NMZ402-408-409-052230- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 341 PM MDT THU OCT 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 430 PM MDT... At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Monticello, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Monticello and Placitas In Sierra County. LAT...LON 3336 10747 3347 10755 3348 10714 TIME...MOT...LOC 2141Z 238DEG 17KT 3348 10745 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 6:09 PM MDT | Special Weather Statement | EPZ | Hidalgo | 36 min |
| Oct 4, 6:42 PM MDT | Special Weather Statement | EPZ | Grant | 48 min |
| Oct 5, 1:00 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 60 min |
| Oct 5, 6:14 AM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
| Oct 5, 3:40 PM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| Oct 5, 3:41 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| Oct 5, 5:35 PM MDT | Special Weather Statement | EPZ | Sierra | 40 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.